Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 84, NWS Little Rock, AR

July 24, 2004Newton County, Searcy County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 24, 2004, 4:47 PM CDT for Newton County, Searcy County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 4:47 PM CDT (21:47 UTC)
Expired
Jul 24, 2004, 7:15 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Newton County, AR, Searcy County, AR

The radar

The Little Rock radar (KLZK), 134 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 242151
FFWLIT
ARC101-129-250015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
447 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEARCY COUNTY IN NORTH CENTRAL ARKANSAS
  NEWTON COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 715 PM CDT

* AT 445 PM CDT...DOPPLER WEATHER RADAR SHOWED A SOLID AREA OF       
  SHOWERS AND THUNDERSTORMS FROM NEAR COZAHOME TO MARSHALL TO MOUNT  
  JUDEA AND MOSSVILLE. THE PRECIPITATION WAS REDEVELOPING OVER THE   
  SAME AREAS...AND SHOULD CONTINUE TO DO SO INTO EARLY THIS EVENING. 
  THE RADAR ESTIMATED THAT OVER 2 INCHES OF RAIN HAD FALLEN IN SOME  
  AREAS. WITH ADDITIONAL HEAVY RAINFALL...FLASH FLOODING IS LIKELY   
  TO OCCUR.

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3607 9243 3581 9243 3578 9350 3599 9346

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:50 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 24, 2:50 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT SAT JUL 24 2004

.SHORT TERM...
FRONT NEARLY STATIONARY IN NORTHERN ARKANSAS. WARM AND UNSTABLE AIR
OVER CENTRAL AND SOUTH...AS THE TEMPERATURE AT OFFICE WAS 98 DEGREES
EARLIER. DEWPOINTS ARE IN THE 70S ACROSS THE STATE...ADDING TO THE
INSTABILITY. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED DURING
THE AFTERNOON IN WESTERN AND CENTRAL ARKANSAS.

A WEAK LOW WILL DEVELOP ALONG THE FRONT IN EASTERN OKLAHOMA TONIGHT
AS THE UPPER TROUGH MOVES NORTHEAST. THIS WILL MOVE THE FRONT
SOUTHEAST...WITH THE AXIS OF HEAVIEST RAINFALL IN WESTERN AND
NORTHERN ARKANSAS. SOME LOCATIONS COULD SEE OVER AN INCH OF
RAIN...AS WINDS ALOFT ARE WEAK AND STORMS WILL MOVE SLOWLY. MAIN
CONCERN WITH SEVERE WEATHER IS THE FLOOD POTENTIAL...BUT DUE TO
AFOREMENTIONED INSTABILITY...COULD SEE SOME STORMS WITH WIND DAMAGE
AND LARGE HAIL.

RAINFALL AXIS WILL MOVE SOUTHEAST SUNDAY...AS UPPER SYSTEM MOVES
EAST. HEAVY RAINFALL POTENTIAL STILL POSSIBLE ON SUNDAY IN NORTHERN
AND CENTRAL ARKANSAS. RAIN WILL BEGIN TO TAPER OFF IN THE LATE
AFTERNOON IN THE NORTH...AS DRIER AIR WILL FILTER IN. MUCH COOLER
TEMPS ON SUNDAY...WITH GUIDANCE GIVING HARRISON ONLY 67 FOR A HIGH.
DID NOT LOWER TEMPS QUITE THAT MUCH...BUT WENT COOLER THAN THE
PREVIOUS FORECAST. MID SHIFT MIGHT HAVE TO LOWER THEM EVEN MORE.

PRECIP WILL FINALLY CLEAR THE AREA LATE SUNDAY NIGHT IN THE
SOUTH...WITH HIGH PRESSURE MOVING OVER THE STATE. MONDAY AND TUESDAY
WILL HAVE DRY CONDITIONS...WITH A WARMING TREND.
&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY
UPPER TROF WILL MOVE TOWARD THE AREA WEDNESDAY THEN THROUGH ON
THURSDAY. WEAK TROFINESS CONTINUES AFTER THAT THEN RIDGING INCREASES
BY SATURDAY. WEAK RETURN FLOW SETS UP WEDNESDAY THEN SURFACE
RIDGING DEVELOPS TO THE NORTH BY THE WEEKEND. NO SIGNIFICANT
FRONTAL PASSAGE IS INDICATED BUT A WEAK BOUNDARY OR TWO MAY
MOVE THROUGH THE AREA ESPECIALLY AS THE SHORT WAVE MOVES ACROSS
THE AREA LATE THURSDAY. THIS ALONG WITH MODEST MOISTURE WILL
RESULT IN SMALL POPS THROUGH MOST OF THE EXTENDED PERIOD. DID
INCREASE POPS TO 30 PERCENT FOR THURSDAY AFTERNOON AS THE MAIN
UPPER TROF MOVES THROUGH THE AREA. WAS ON THE FENCE ABOUT POPS
FOR NEXT SATURDAY AND DECIDED TO LEAVE THEM OUT FOR NOW. TEMPS
LIKELY WILL BE A LITTLE LOWER AT MID WEEK AND MAXES THURSDAY
MAY BE HELD IN THE MID 80S TO NEAR 90. TEMPS SHOULD RISE TOWARD
THE END OF THE WEEK WITH UPPER RIDGING INCREASING.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    72  84  66  84 /  60  60  20  10
HARRISON AR       64  77  60  80 /  70  60  20  10
HOT SPRINGS AR    72  84  66  84 /  60  60  20  10
PINE BLUFF AR     73  85  67  85 /  60  60  30  10
MOUNTAIN HOME AR  64  78  60  80 /  70  60  20  10
MONTICELLO AR     74  86  68  86 /  60  60  30  10
SEARCY AR         70  84  64  83 /  70  60  20  10
MOUNT IDA AR      72  84  66  84 /  60  60  20  10
RUSSELLVILLE AR   70  82  64  83 /  70  60  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58/29
Hazardous weather outlook, Jul 24, 12:15 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1215 PM CDT SAT JUL 24 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1215 PM CDT SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
AREA...MAINLY FOR THIS AFTERNOON INTO THIS EVENING.

A WEAK COLD FRONT WILL REMAIN IN THE AREA THIS AFTERNOON AND TONIGHT
THEN WILL SLOWLY MOVE TO THE SOUTH. THIS ALONG WITH STRONG HEATING
AND INSTABILITY WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS MOST OF THE STATE THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WIND GUSTS.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS POSSIBLE IN THE STRONGEST STORMS. ISOLATED
MARBLE TO PENNY SIZED HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

THUNDERSTORMS SHOULD WEAKEN WITH THE LOSS OF HEATING BUT THE CHANCE OF
HEAVY RAINFALL WILL CONTINUE THROUGH THE NIGHT. SHOWERS AND
THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING...AND MAY PRODUCE AS
MUCH AS ONE TO TWO INCHES OF RAIN IN AN HOUR OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL MOVE OUT OF THE STATE ON SUNDAY. RAIN CHANCES
WILL DIMINISH...AND DRY WEATHER WILL RETURN BY SUNDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY MID
WEEK...BEGINNING IN THE WEST ON WEDNESDAY AS AN UPPER LEVEL SYSTEM
MOVES IN FROM THE NORTHWEST. SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO BE POSSIBLE THROUGH FRIDAY...AS SEVERAL MORE SYSTEMS ARE EXPECTED
TO MOVE ACROSS ARKANSAS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE POSSIBLE IN SOME AREAS THIS AFTERNOON
AND EVENING.

29

In the hours before

Local storm report, Jul 24, 3:31 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
331 PM CDT SAT JUL 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     LITTLE ROCK NATIONAL AI 34.73N 92.22W
07/24/2004  51 MPH           PULASKI            AR   OTHER FEDERAL

&&

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:22 PM CDTFlash Flood WarningLZKIndependence, Jackson2 hr
Jul 24, 2:34 PM CDTSevere Thunderstorm WarningLZKScott, Yell61 min
Jul 24, 2:54 PM CDTSevere Thunderstorm WarningLZKNewton61 min
Jul 24, 3:11 PM CDTSevere Thunderstorm WarningLZKLogan34 min
Jul 24, 4:12 PM CDTSevere Thunderstorm WarningLZKPerry38 min
Jul 24, 4:28 PM CDTSevere Thunderstorm WarningLZKPrairie47 min
Jul 24, 4:54 PM CDTSevere Thunderstorm WarningLZKHot Spring41 min
Jul 24, 5:06 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike34 min
Jul 24, 5:16 PM CDTSevere Thunderstorm WarningLZKJefferson34 min
Jul 24, 5:19 PM CDTSevere Thunderstorm WarningLZKGrant41 min
Jul 24, 5:22 PM CDTSevere Thunderstorm WarningLZKClark38 min
Jul 24, 5:24 PM CDTSevere Thunderstorm WarningLZKClark36 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.